Texas, 2010

Wildfire and Dust Storm in Texas, May 10, 2010

May 10, 2010 · NWS LUB · 19 events in 16 counties and zones

High winds and blowing dust were widespread over the South Plains and the extreme southeastern Panhandle on the 10th, as a potent storm system translated over the Southern Plains and pushed a dryline quickly east of the west Texas region. Severe wind gusts accompanied a tightening pressure gradient in the wake of the passing dryline over the South Plains during the late morning hours.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$265,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

High winds and blowing dust were widespread over the South Plains and the extreme southeastern Panhandle on the 10th, as a potent storm system translated over the Southern Plains and pushed a dryline quickly east of the west Texas region. Severe wind gusts accompanied a tightening pressure gradient in the wake of the passing dryline over the South Plains during the late morning hours. These winds gusted as high as 65 mph and caused minor damage.

Local officials and the media reported that tree and utility damages were common over portions of Bailey, Briscoe, Hale, and Lubbock Counties. The roof was blown off of a barn near Silverton (Briscoe County), and several flag and light poles were downed in Plainview (Hale County). A semi-truck also was blown over by the winds along Interstate 27 in Hale County. The driver was uninjured, but portions of the interstate were closed for nearly two hours.

Winds sustained as high as 43 mph in Floyd County caused a localized dust storm which contributed to a four vehicle pile-up. Dust blowing across U.S. Highway 70 between Lockney and Floydada reduced visibilities to near zero. Four vehicles collided with each other in a chain reaction that caused one man to be critically injured.

The post-dryline winds were accompanied by very warm and dry air that contributed to critical fire weather. The winds caused utility lines to arc and ignited a wildfire in native grasslands just northeast of Enochs (Bailey County). The wind-driven fire spread through 16,000 acres before it was eventually extinguished a few hours later. The fire destroyed one abandoned home and several vehicles. No injuries were reported. In Castro County, another wildfire grew to burn more than 600 acres when a vehicle drove off of the roadway near the intersection of Farm to Market Road 2567 and County Road 612 northeast of Dimmitt.

A list of measured severe wind gusts across the region included: 65 mph at Dimmitt (Castro County), 65 mph at Tulia (Swisher County), 63 mph at Silverton (Briscoe County), 63 mph at Turkey (Hall County), 62 mph at Abernathy (Hale County), 62 mph at Amherst (Lamb County), 62 mph at Muleshoe (Bailey County), 61 mph at Anton (Hockley County), 60 mph at Denver City (Yoakum County), 60 mph at Hart (Castro County), 60 mph at Levelland (Hockley County), 60 mph at Morton (Cochran County), 59 mph at Childress (Childress County), 59 mph at O'Donnell (Lynn County), 59 mph at Ralls (Crosby County), 59 mph at Reese Center (Lubbock County), 58 mph at Olton (Lamb County), 58 mph at Sundown (Cochran County), 58 mph at Tulia (Swisher County), and 58 mph at Wolfforth (Lubbock County).

Total economic losses from wind, blowing dust, and fire were estimated near $265,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 10, 9:11 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, May 10, 9:11 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1011 AM CDT MON MAY 10 2010

.UPDATE...
HAVE UPDATED THE FORECAST/GRIDS AND HAZARD PRODUCT TO REFLECT THE
DISSIPATION/MIXING OF MORNING FOG AND STRATUS OVER THE EXTREME
SOUTHEASTERN PANHANDLE AS LOW LEVEL WIND FIELDS HAVE BEGUN TO VEER
TOWARD MORE OF A DOWNSLOPING COMPONENT.

ANTICIPATIONS FOR AN ACTIVE WEATHER DAY ACROSS MUCH OF THE SOUTHERN
PLAINS REMAINS HIGH. OF COURSE THE POTENTIAL FOR HIGH WIND/BLOWING
DUST AND FIRE WEATHER ARE THE CONCERNS HERE ON THE SOUTH PLAINS.

THE DRYLINE WILL ACCELERATE EASTWARD RAPIDLY...FROM ITS CURRENT
LOCATION ALONG A DIMMITT...TO PLAINS LINE...CLEARING THE EASTERN
CWFA UNDER A STRONGLY CAPPED ENVIRONMENT BY 20 TO 22 UTC. THIS QUICK
EASTWARD MIXING WILL BE DRIVEN BY DEEP MIXING/DOWNGLIDE ASSOCIATED
WITH AN EXPANDING CLEAR SLOT NOW SEEN IN VAPOR IMAGERY OVER SOUTHERN
NEW MEXICO/WEST TEXAS.

MODELS CONTINUE TO SHOW A 100+KT 500MB JET MAX TRANSLATING EAST-
NORTHEASTWARD FROM EAST-CENTRAL NEW MEXICO TO THE NORTHEASTERN
PANHANDLE BETWEEN 18-00Z WITHIN THE BASE OF THE PROGRESSIVELY
PASSING UA TROUGH...AND THE PRESENCE OF THIS FEATURE IS BEING
REALIZED NOW WITH MOUNTAIN WAVE ENHANCED GUSTS OF 55KT CURRENTLY AT
BOTH LAS VEGAS AND RUIDOSO. WITH STRONG CYCLOGENESIS OCCURRING OVER
EASTERN COLORADO/WESTERN KANSAS...PROGGED MSLP GRADIENTS AND DEEP
MIXING BENEATH SAID TROPOSPHERIC WIND MAX SHOULD KEEP THE FOCUS FOR
RELATIVELY HIGHER WINDS OVER THE NORTHWESTERN ZONES BETWEEN ROUGHLY
17-22Z...WHEN A FEW GUSTS OF 60+ MPH SEEM LIKELY. THE MOST INTENSE
BLOWING DUST POTENTIAL SHOULD BE SIMILARLY TIED TO THE SAME FEATURE.

COORDINATION WITH THE TEXAS FOREST SERVICE THIS MORNING SUGGEST THAT
DESPITE VERY FAVORABLE COMBINATIONS OF RELATIVE HUMIDITY/WIND/ABOVE
NORMAL TEMPERATURES...FUEL CONDITIONS WILL BE ONLY MODESTLY
SUSCEPTIBLE TO FIRE PER RECENT RAINS AND SEASONAL GREENUP.
METEOROLOGICALLY CRITICAL CONDITIONS WILL CERTAINLY EXIST...
THUS THE RED FLAG WARNING REMAINS VALID.

&&

.PREV DISCUSSION... /ISSUED 637 AM CDT MON MAY 10 2010/

AVIATION...
MVFR/IFR CIGS WERE IN THE PROCESS OF CLEARING OUT OF KLBB AND WILL
FOLLOW SIMILAR SUITE IN THE NEXT COUPLE OF HOURS AT KCDS. THE MAIN
STORY TODAY WILL BE THE WINDS...WITH SUSTAINED SW/W WINDS RAMPING
UP TO AROUND 30 KNOTS /AND GUSTS TO 45 KNOTS/ AT BOTH TERMINALS
TOWARD MIDDAY AND CONTINUE THROUGH THE AFTERNOON...BEFORE QUICKLY
DROPPING OFF THIS EVENING. AS SUCH...HAVE ISSUED A AWW FOR KLBB
FROM 17Z TO 00Z. WINDS WILL ALSO LIKELY LOFT SOME
DUST...ESPECIALLY AT KLBB...AND HAVE INCLUDED VSBY RESTRICTIONS TO
3SM DURING THE PERIOD OF STRONGEST WINDS. ASIDE FROM THE ANY
VSBY RESTRICTIONS IN BLDU...EXPECT VFR CONDITIONS TO RULE ONCE THE
LOW CLOUDS FULLY CLEAR THE NEXT COUPLE HOURS.

PREV DISCUSSION... /ISSUED 357 AM CDT MON MAY 10 2010/

LONG TERM...
EARLY TUE...IN THE WAKE OF THE QUICKLY EXITING UPPER WAVE...A WEAK
COLD FRONT IS EXPECTED TO MOVE INTO AT LEAST OUR FAR NE COUNTIES
WITH FURTHER SW PROGRESSION UNCERTAIN. HOWEVER...FAST AND DRY MID-
LVL FLOW WILL CONTINUE AND EXPECT A DEEP DRY AIR MASS TO SPREAD
ACROSS MOST OF THE CWA DURING THE DAY...MAKING PERHAPS THE WARMEST
DAY OF THE WEEK WITH HIGHS MAINLY IN THE MID 80S TO MID 90S. FALLING
SFC PRESSURE IN SE CO/NE NM MAY BRING THE DRYLINE BACK INTO THE
EASTERN ROLLING PLAINS WHERE WE COULD SEE SOME MODERATE
INSTABILITY DEVELOP. WILL KEEP SLGT CHC TSRA MENTION ALTHOUGH
CHANCES APPEAR VERY SLIM ATTM. THE DRYLINE SHOULD RETREAT A LITTLE
MORE TO THE WEST OVERNIGHT BUT SFC TROUGH KICKING OUT INTO WRN OKLA
WILL VEER WINDS MORE TO THE WEST AND KEEP MOISTURE RETURN AT BAY
ON WED. ANOTHER WARM AND BREEZY DAY IS EXPECTED BUT TEMPS SHOULD
COOL SOMEWHAT AS HEIGHT FALLS ACCOMPANY THE NEXT UPPER TROUGH
MOVING OUT OF THE SRN ROCKIES. THE BULK OF THIS TROUGH WILL MOVE
NEWD INTO THE NRN PLAINS/UPPER MIDWEST...BUT LINGERING ENERGY IN
THE INTER-MOUNTAIN WEST WILL COMBINE WITH ANOTHER SHORTWAVE
SLIDING SE ALONG THE PAC COAST TO CARVE OUT A BROAD TROUGH TO OUR
WEST FOR THU AND FRI. MEANWHILE...THE QUASI-STATIONARY FRONT IN
THE CENTRAL PLAINS WILL FINALLY GET A STRONG ENOUGH SWD PUSH TO
TAKE IT WELL THROUGH OUR AREA LATE WED/EARLY THU. A BROAD AREA OF
TSRA LIKELY TO FORM ALONG THE FRONTAL ZONE AS IT INTERCEPTS DEEP
MOISTURE...WHICH WILL LIKELY EXTEND WWD INTO OUR E-SE ZONES. HAVE
TRIMMED BACK POPS FOR THU BACK ACROSS OUR WESTERN ZONES AS IT APPEARS
MOISTURE WILL JUST BE TOO LIMITED. THU INTO FRI SHOULD SEE
MARKEDLY COOLER TEMPS IN THE POST-FRONTAL AIR MASS...WITH HIGHS
LIKELY TO REMAIN IN THE UPPER 50S TO MIDDLE 60S. LATE THU INTO
FRI...GUIDANCE SUGGESTS THAT DEEPER MOISTURE WILL MOVE BACK NWWD
ACROSS THE FA AS WEAK DISTURBANCES IN THE SW FLOW ALOFT PROVIDE A
PROLONGED PERIOD OF AT LEAST WEAK ASCENT...THUS WE HAVE THE
HIGHEST POPS AREA-WIDE CONFIGURED FOR FRI. DUE TO THE COOL
TEMPS DURING THIS PERIOD...INSTABILITY WILL BE LACKING AND IT APPEARS
RAIN SHOWERS WILL DOMINATE WHILE THUNDER IS ISOLD.

LATEST SOLUTIONS HINT AT BETTER INSTABILITY DEVELOPING ON SAT AS
LOW-LVL WINDS BECOME MORE SRLY AND TEMPS RISE INTO THE 70S. AT
LEAST BROAD TROUGHING IS STILL EXPECTED ACROSS THE AREA THUS TSTM
CHANCES SHOULD CONTINUE. A LARGE UPPER RIDGE SHOULD BEGIN TO
SHIFT EAST OVER WTX BEGINNING SUNDAY...BRINGING WARMER AND
DRIER CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        84  39  88  49  81 /   0   0   0  10  10
TULIA         88  46  88  54  83 /   0  10  10  10  10
PLAINVIEW     90  48  89  57  84 /   0   0   0  10  10
LEVELLAND     91  46  93  57  86 /   0   0   0  10  10
LUBBOCK       92  50  92  60  87 /   0   0   0  10  10
DENVER CITY   91  46  93  55  87 /   0   0   0  10  10
BROWNFIELD    93  46  94  58  87 /   0   0   0  10  10
CHILDRESS     91  50  89  64  88 /  10  10  10  10  20
SPUR          94  55  94  64  89 /  10   0  10  10  10
ASPERMONT     97  56  96  67  89 /  10  10  10  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>043.

WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ025>044.

HIGH WIND WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>024.

&&

20
Hazardous weather outlook, May 10, 10:15 AM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1115 AM CDT MON MAY 10 2010

TXZ021>044-111615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1115 AM CDT MON MAY 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NON PRECIPITATION
SOUTHWESTERLY WINDS SUSTAINED AT 40 TO 45 MPH WITH GUSTS UP TO 60
MPH WILL DEVELOP ACROSS THE FAR SOUTHERN PANHANDLE ON THE CAPROCK. A
HIGH WIND WARNING IS IN EFFECT FOR THIS AREA UNTIL 7 PM CDT.
ACROSS THE REMAINDER OF THE AREA...SOUTHWEST WINDS OF 30 TO 40 MPH
WITH GUSTS UP TO 55 MPH ARE LIKELY. A WIND ADVISORY IS IN EFFECT
FOR THE ENTIRE OUTLOOK AREA UNTIL 7 PM. AREAS OF BLOWING DUST ARE
ALSO EXPECTED WITH REDUCTIONS IN VISIBILITY LIKELY.

FIRE WEATHER
STRONG GUSTY WINDS AND A VERY WARM AND DRY AIR MASS WILL COMBINE TO
PRODUCE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE ENTIRE OUTLOOK
AREA ASIDE FROM STONEWALL COUNTY. A RED FLAG WARNING IS IN EFFECT UNTIL
9 PM CDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A DRYLINE WILL EXIST ACROSS THE REGION ON TUESDAY AND WEDNESDAY
AFTERNOONS. A SLIGHT CHANCE OF THUNDERSTORMS WILL EXIST EAST OF
THE DRYLINE AND CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP WEST
OF THE DRYLINE BOTH AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

JW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 high wind, 2 wildfire, 1 strong wind, 1 dust storm. Local standard time, as filed.

High Wind, Castro

When
May 10, 10:35 AM CST to 1:30 PM CST
Where
Castro forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Swisher

When
May 10, 10:35 AM CST to 1:23 PM CST
Where
Swisher forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Cochran

When
May 10, 10:55 AM CST to 12:45 PM CST
Where
Cochran forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

High Wind, Bailey

When
May 10, 10:55 AM CST to 12:20 PM CST
Where
Bailey forecast zone
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

High Wind, Lamb

When
May 10, 11:05 AM CST to 1:15 PM CST
Where
Lamb forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Parmer

When
May 10, 11:15 AM CST to 12:55 PM CST
Where
Parmer forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Hockley

When
May 10, 11:25 AM CST to 12:53 PM CST
Where
Hockley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Hale

When
May 10, 11:33 AM CST to 12:00 PM CST
Where
Hale forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$45,000
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
May 10, 12:03 PM CST to 1:10 PM CST
Where
Lubbock forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Hall

When
May 10, 12:08 PM CST to 12:38 PM CST
Where
Hall forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Strong Wind, Floyd

When
May 10, 12:15 PM CST to 1:05 PM CST
Where
Floyd forecast zone
Measured
37 kt (43 mph) measured sustained
Property damage
$50,000
Reported by
Mesonet
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Dust Storm, Floyd

When
May 10, 12:15 PM CST to 1:05 PM CST
Where
Floyd forecast zone
Injuries
0 direct, 1 indirect
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
May 10, 12:20 PM CST to 12:54 PM CST
Where
Briscoe forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Crosby

When
May 10, 12:28 PM CST
Where
Crosby forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

High Wind, Lynn

When
May 10, 12:45 PM CST to 1:17 PM CST
Where
Lynn forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Wildfire, Castro

When
May 10, 1:00 PM CST to 2:30 PM CST
Where
Castro forecast zone
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Yoakum

When
May 10, 1:02 PM CST
Where
Yoakum forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Wildfire, Bailey

When
May 10, 1:20 PM CST to 3:30 PM CST
Where
Bailey forecast zone
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

High Wind, Childress

When
May 10, 2:15 PM CST
Where
Childress forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232797, 232799, 232800, 232809, 232810, 232804, 232811, 232812, 232813, 232814, 232806, 232807, 232815, 232816, 232817, 232821, 232818, 232820, 232819.